Question: I am a 68-year-old woman and have been losing my hair and gaining weight in recent months. I am in good health, but take thyroid and hormone pills. Could the medicine be causing my problems?
Dr. Hibberd's answer:
Yes. Hair loss and fatigue are both common in people with underactive and overactive thyroid. Weight gain is also associated with underactive thyroid.
Sometimes hormone therapy can be a factor needs to be adjusted. It can take up to three months to fine-tune thyroid-hormone replacement doses to be sure you are getting the right level. That's why periodic monitoring of TSH (thyroid stimulating hormone) is important.
You should also be aware that thyroid patients are at risk for other metabolic disorders, and your doctor should check to be sure you have no other endocrine conditions that may be exacerbating your fatigue and hair loss — such as diabetes or adrenal insufficiency.
Hair loss may continue for up to 6 months after beginning hormone treatment, but simple tests are available to identify the cause or your symptoms, so you should see your doctor for further evaluation.
© 2014 NewsmaxHealth. All rights reserved.